Reducing prednisolone: I’ve had RA for 20 years. Was on... - NRAS

NRAS
27,211 members31,227 posts

Reducing prednisolone

Esmereld
Esmereld
16 Replies

I’ve had RA for 20 years. Was on methotrexate but not working anymore and I got into a bit of a state. Went onto leflumonide but made me feel sick so now on Benepali and mxt and now reduced prednisolone from 7.5 mg to 2 over a year. Only took 1 yesterday and feeling stiff. Seems a bit soon to feel effects of reducing. Anyone got thoughts of taking the final steps to get off the steroids?.

16 Replies
oldestnewest
sunnyweek

I came off steroids after about 20 years in May.

I reduced by 1mg every two months from 5 mg. When I reached 1mg, I alternated between 1mg and 2mg for two weeks. Then 1mg for a month. After the month I did 1mg every other day for about two weeks til I felt confident to stop.

I think slowly does it, as it seems you are doing.

Still getting some flare I may have to restart for a short period. It keeps letting me know it's there!

I hope you are successful.

2 likes
Reply
oldtimer

It's really difficult going the last few steps of reducing steroids. You may find that you just have a stay on the dose you're at for a bit longer before going down a level again. Or even need to go up a little before trying again.

1 like
Reply
Esmereld
Esmereld
in reply to oldtimer

Thank you ladies for the reassurance. I’ll persevere. Really want to get off these wonderful but nasty little buggers. I’m going to try then to get off the methotrexate. We can but hope eh!. Sun’s shining. How lovely.

Reply
Gillian15649

I am on Benepali and reduced mtx gradually. My rheumy says a very low dose of mtx helps to keep Benepali working well. Now am on just 7.5 injection every other week.

Reply
Shalf
Shalf
in reply to Gillian15649

Interesting Gillian. I have been told same thing. I am bit anxious about the methotrexate due to side effects I had with the tablet form. Rheumy said it will help Humira work better.

Reply
KittyJ

I too came of pred completely earlier this year after nearly 30 years on it and the last 2mg were the hardest to taper. I went 0.5 mg a month and did as others have said alternating 2mg and 1mg each day then 1mg and 1mg etc gradually spacing them out and at 1mg every 3 days the rheumy said I could stop completely. Do persevere and it may be you have to stop tapering for a bit or drag it out longer. Slowly, slowly and you will get there 🤗

1 like
Reply
Cwendyn

I came off last November at third attempt. As others have said, it's that last pesky mg!

Reply
Recorder500L

I have also been advised to get from 5mg a day down to 3mg by the time of my next Rheumy appointment in December. I did try 4mg for a few days but felt as if I was not on this planet at all, including a little light headed and quite tired. So now I am trying 5mg and 4mg on alternate days. If I achieve 4mg by December I shall be pleased, I have been on them for about 20 years. Slow but sure - almost certainly my character anyway!! Take care.

Reply
RuthyBabe

I only took a very short course to see if I had reactive arthritis. I didn’t. Just plain old osteo and fibromyalgia. Sorry I can’t help.

Reply
Angels54

Yes I’m having same problem after reducing to 1, I’m wait to see what the next thing is , good luck .

Reply
Hippyhop2

Yes, I am having the same problem, Consultant wants me on 1mg by November, my optimal dose is 7.5mg, managed to get to 1mg,but them had a flare up, so trying again, on 2.5mg,but the sun helps, yeah, keep on trying, good luck

Reply
14penny

Hi Esmereld juat to say I am trying to get off prednisolone as well I take 2 2.5 one day and 3 2.5 every other day and will try to take 2 2.5 every day soon just wondering if this will work just a bit worried about Brexit and we wont be able to get pills so trying to get off completely am feeling very stiff at the moment Hope you get on okay

14penny

Reply
RAreyna

The most important thing to remember is that your adrenal glands have gotten used to you providing steroids, so they don't produce as much as they normally would. It can take months for them to regulate and it's expected that you'll be quite fatigued during that time. So increased fatigue and a depressed mood can be due to those glands realizing they've got to get back on the job!

1 like
Reply
Shalf
Shalf
in reply to RAreyna

My adrenal glands failed due to a large shot of steroids into my shoulder a few years ago. Not a good memory and terrified of them now. RA is flaring away at the moment, taking very little as waiting on new meds. Wish it would back off :(

Reply
medway-lady
medway-lady
in reply to RAreyna

This is so true, excatly what was told to me by Renal Consultant so I've done the very slow taper over many months. Vital to go slow so the body can recover.

Reply
tristin

Hi Esmerald some time ago I did a post called Approaching Zero Prednisone. The is good information with the replies etc. Might be worth having a look. Best wishes to you

Reply

You may also like...